An adaptive meshfree method for phase-field models of biomembranes. Part I: approximation with maximum-entropy approximants

Author (s): A. Rosolen, C. Peco and M. Arroyo
Journal: Journal of Computational Physics

Volume: 249
Pages: 303 – 319
Date: 2013

We present an adaptive meshfree method to approximate phase-field models of biomembranes. In such models, the Helfrich curvature elastic energy, the surface area, and the enclosed volume of a vesicle are written as functionals of a continuous phase-field, which describes the interface in a smeared manner. Such functionals involve up to second-order spacial derivatives of the phase-field, leading to fourth-order Euler-Lagrange partial differential equations (PDE). The solutions develop sharp internal layers in the vicinity of the putative interface, and are nearly constant elsewhere. Thanks to the smoothness of the local maximum-entropy (max-ent) meshfree basis functions, we approximate numerically this high-order phase-field model with a direct Ritz-Galerkin method. The exibility of the meshfree method allows us to easily adapt the grid to resolve the sharp features of the solutions. Thus, the proposed approach is more efficient than common tensor product methods (e.g. finite differences or spectral methods), and simpler than unstructured C0 finite element methods, applicable by reformulating the model as a system of second-order PDE. The proposed method, implemented here under the assumption of axisymmetry, allows us to show numerical evidence of convergence of the phase-field solutions to the sharp interface limit as the regularization parameter approaches zero. In a companion paper, we present a Lagrangian method based on the approximants analyzed here to study the dynamics of vesicles embedded in a viscous fluid.

Keywords: maximum-entropy approximants, meshfree methods, adaptivity, phase field models, biomembranes, vesicles.



author = "Rosolen, A.; Peco, C. and Arroyo, M.",
title = "An adaptive meshfree method for phase-field models of biomembranes. Part I: Approximation with maximum-entropy basis functions ",
journal = "Journal of Computational Physics ",
volume = "249",
number = "",
pages = "303 - 319",
year = "2013",
issn = "0021-9991",
doi = "",
url = "",